Funnel Cloud, Cameron
- When
- October 1, 10:30 AM CST to 10:45 AM CST
- Where
- Cameron County, 1.38 mi S of Palmetal
- Reported by
- Public
- Coordinates
- 26.160, -97.680
Video received from public of a tropical funnel cloud near Exit 23A on I-69E in Harlingen.
The combination of an upper level disturbance crossing the southern Great Plains, upper level wind and a low level low pressure system moving east from Nuevo Leon, Mexico, and prior boundaries from earlier thunderstorms north of the Rio Grande Valley and from morning thunderstorms along the coast combined with deep atmospheric tropical moisture to create a thunderstorm system, including a…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
The combination of an upper level disturbance crossing the southern Great Plains, upper level wind and a low level low pressure system moving east from Nuevo Leon, Mexico, and prior boundaries from earlier thunderstorms north of the Rio Grande Valley and from morning thunderstorms along the coast combined with deep atmospheric tropical moisture to create a thunderstorm system, including a heavy-precipitation supercell event. Measured and estimated rainfall of 4 to 8 inches in just two hours or so was too much for many drainage systems to handle, and significant flash flooding occurred during the peak of the October 1st (Friday afternoon) late afternoon and evening commute. The peak of the heavy rainfall occurred between 330 and 7 PM, with some locations in east and northeast Brownsville receiving 7 to 8 inches in two hours or so within that window. Multiple records for daily rainfall were shattered, specifically in the Harlingen and Brownsville areas. Other reports of relatively minor flooding were received from neighboring Willacy and Hidalgo Counties. In addition to widespread flooding, some minor wind damage occurred along with a reported funnel cloud near Harlingen.
Total rainfall in east Brownsville for the date (October 1) ranged from 8 to nearly 11 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 1, 6:20 AM CST, 4 hours 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 720 AM CDT Fri Oct 1 2021 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...The early morning conv has remained confined to the lower TX coastline and the offshore waters due to the higher CAPE values present across the marine areas. The 12Z BRO sounding shows that the atms has not changed much overnight with a PWAT still above 2 inches and an MUCAPE of 3572 J/KG. Once the daytime heating kicks in, expect the conv to spread/develop farther inland which may degrade the aviation conditions at all 3 RGV airports. Will go for the most pessimistic ceilings/vsbys mainly for the afternoon and early evening hours. If the latest HRRR conv model verifies decently, the afternoon/evening conv will likely sag south of the RGV after 01Z-03Z tonight likely allowing a return of some VFR conditions late in the TAF period. && .PREV DISCUSSION... /issued 417 AM CDT Fri Oct 1 2021/ SHORT TERM (Now through Saturday): The main issue for the day for Deep South TX and the RGV remains the potential for conv and locally hvy rainfall. Last night scattered slow moving conv dumped a band of around 2-4 inches of rainfall across portions of eastern Jim Hogg, Brooks and NW Kenedy Counties. Overnight the conv activity has been limited to the marine areas near the lower TX Coastline and across the offshore waters. Conv activity has been pretty limited across the inland areas as LAPS CAPE values inland range only around 1500- 1800 J/KG. The 00Z BRO sounding from last night indicates that PWAT values remain very elevated across Deep South TX and the RGV with a reported values of 2.25 inches. As the 500 mb closed low, now over the Desert SW, pushes east towards northern and western TX, multiple vort maxes rotating around the base of the closed low will help enhance the upper level divergence over TX. Meanwhile, the latest MSL model fields indicate some weak surface troffing lingering just west of Deep South TX/RGV which will also help enhance surface convergence across the region. Accordingly, all of the short term model guidance indicate a round of sct/numerous conv later today extending possibly into the early evening hours. The HRRR conv guidance looks to be initializing pretty well early this morning showing the initial conv firing across the marine locations. The model then shifts the area of conv farther southwards towards the RGV by the afternoon hours. The latest RAP guidance is trying to fire up conv more westward which is not in line with the current KBRO radar trends. Meanwhile, the NAM12 is not initializing well on the coastal/marine conv. So am leaning towards the HRRR for the immediate short term pop trends. So have posted an FFA for 3 of our Northern Ranchland Counties due to the hvy rainfall they received last night. Although the BRO airport received 2.33 inches rainfall yesterday, it was localized mainly around southern Cameron County with the rest of the counties outside of the FFA receiving relatively low totals for Thurs. So for now will leave out our southern 5 counties from the FFA, although QPF totals for today and tonight may be pretty substantial if the HRRR conv guidance verifies. So the FFA may need to expanded farther southwards into the RGV later today. Later on Sat, the closed 500 mb low over the Desert SW will shift into central Plains States. This will allow some ridging to build in over southern TX and northern Mex. Although this may decrease the conv coverage somewhat, some deep layer tropical moisture may linger over the area early this weekend maintain some conv potential. So will maintain chc pops into Sat as daytime heating may still help fire up additional conv. Temps will be held down close to climo for early Oct due to the combination of conv chcs and cld cover. LONG TERM (Saturday Night through Thursday): An upper level low will open up into an upper level shortwave Saturday evening as it moves into the Plains and Upper Midwest. This same wave will then be absorbed into a stronger upper level trough approaching the Upper Midwest region on Sunday. Models then indicate a new closed low forming as this larger wave quickly digs in across the Mississippi Valley early next week. This somewhat abrupt southeastward movement is likely owing to upper level ridging building in over the Rockies and High Plains on Monday while another closed upper level low approaches from the Pacific, creating an omega blocking pattern. The Mississippi Valley low will likely become cut off before getting nudged slightly eastward and then slowly meandering over the Southeastern United States. Deep South Texas will most likely wind up right between the ridge axis and the Southeastern US low, largely influenced by dry northwest flow aloft marking a much quieter end to the long term period after a rather unsettled beginning. The open wave traversing the Plains late Saturday into Sunday will help to slowly push a cold front southward across Texas. This fairly weak front is not expected to drop through Deep South Texas until either late Sunday night or Monday morning, so chances for rain can be anticipated for the first half of the long term period as surface convergence continues to interact with abundant moisture across our area. Later on Monday following frontal passage, the effects of the Rockies/High Plains upper level ridge will take hold across the Rio Grande Valley as middle and upper- level winds advect drier air into the region. This effectively ends rain chances through the end of the period and also allows for cooler overnight temperatures falling a few degrees below seasonal averages. Daytime highs will remain near seasonal normals as an effect of drier air allowing temperatures to rebound more effectively, but overall conditions will be much more pleasant with dew points dropping into the 60s for most locations. MARINE (Now through Saturday): The interaction of surface ridging over the Gulf of Mex and surface troffing inland over southern TX and northeastern Mex will maintain near SCEC conditions across the Gulf Waters this morning. The PGF will then weaken somewhat on Sat as the inland troffing dissipates allowing for a little lower SE winds. No SCA conditions expected through Sat. Saturday Night through Tuesday: The combination of broad surface high pressure over the Gulf and a weak front approaching the coastal waters will keep the surface pressure gradient fairly weak through Tuesday. North to northeast winds may slightly increase behind frontal passage on Monday, but no SCEC or SCA conditions are anticipated at this time. Wave heights may reach as high as 4-5 feet sometime Monday night or Tuesday. Chances for scattered showers and thunderstorms will continue across the lower Texas coastal waters through much of Saturday and Sunday as the cold front approaches, with chances then diminishing from Monday evening onward. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 88 75 88 75 / 70 20 40 40 BROWNSVILLE 90 76 89 76 / 70 30 50 40 HARLINGEN 89 74 89 74 / 70 30 50 40 MCALLEN 90 74 89 75 / 70 30 50 40 RIO GRANDE CITY 94 72 92 73 / 60 40 50 40 SOUTH PADRE ISLAND 86 80 86 80 / 70 20 40 40 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...Flash Flood Watch through this evening for TXZ249>251-351. GM...None. && This product is also available on the web at: https://weather.gov/rgv Short Term/Aviation...60-Speece Long Term/Upper Air...55-Adams
Hazardous Weather Outlook National Weather Service Brownsville TX 510 AM CDT Fri Oct 1 2021 TXZ248>257-351-353-012115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 510 AM CDT Fri Oct 1 2021 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a Moderate Risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. Scattered to numerous showers and thunderstorms are expected today. Locally heavy rainfall, producing nuisance flooding in low-lying and poorly-draining areas, is possible. A Flash Flood Watch is in effect for Brooks, Jim Hogg and Kenedy Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach on Saturday and then again on Monday night into Tuesday. Scattered to numerous showers and thunderstorms are expected Saturday through Monday. Locally heavy rainfall, producing nuisance flooding in low-lying and poorly-draining areas, is possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight in Brooks, Jim Hogg and Kenedy Counties. GMZ130-132-135-150-155-170-175-012115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 510 AM CDT Fri Oct 1 2021 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms may produce periods of locally heavy rainfall, frequent lightning, wind gusts up to or greater than 34 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms may produce periods of locally heavy rainfall, frequent lightning, wind gusts up to or greater than 34 knots from Saturday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
Special Weather Statement
National Weather Service Brownsville TX
1048 AM CDT Fri Oct 1 2021
TXZ255-257-011630-
Coastal Cameron TX-Inland Cameron TX-
1048 AM CDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of southeastern Cameron
County through 1130 AM CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Besteiro Middle School, or near Southmost, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Los Fresnos, Southmost, Olmito, Port Of Brownsville, Cameron Park,
Laureles, Downtown Brownsville, Brownsville, Lincoln Park and
Longoria Elementary School.
This includes the following highways...
Interstate Highway 69 E between mile markers 1 and 11.
US Highway 281 near mile marker 838.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Occasional to frequent cloud to ground lightning is also occurring
with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2584 9740 2586 9741 2584 9743 2585 9745
2588 9746 2588 9750 2590 9750 2589 9752
2616 9757 2616 9731 2609 9728 2593 9731
2592 9733 2593 9735 2591 9737 2589 9736
2588 9737 2587 9736 2584 9737
TIME...MOT...LOC 1547Z 180DEG 19KT 2583 9743
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MejiaSpecial Weather Statement
National Weather Service Brownsville TX
1129 AM CDT Fri Oct 1 2021
TXZ255-257-011715-
Coastal Cameron TX-Inland Cameron TX-
1129 AM CDT Fri Oct 1 2021
...A strong thunderstorm will impact portions of southeastern Cameron
County through 1215 PM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm over
South Point, or near Port Of Brownsville, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Padre Island, Port Of Brownsville, Brownsville, U.s. Coast
Guard Station, Villa Pancho, Port Isabel Lighthouse, Port Isabel Fire
And Police Department, Laguna Vista Police Department, Garria
Elementary School and South Padre Island Police Department.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2584 9743 2617 9741 2614 9730 2614 9725
2612 9730 2608 9726 2608 9722 2612 9722
2613 9717 2609 9716 2595 9715 2596 9728
2594 9728 2591 9737 2584 9737
TIME...MOT...LOC 1629Z 180DEG 18KT 2589 9737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MejiaThe Brownsville radar (KBRO), 38 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
11 flood, 6 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Video received from public of a tropical funnel cloud near Exit 23A on I-69E in Harlingen.
TXDOT reports standing water on I-69E/US-77 near and north of the business 77 split roughly 4 miles north of Raymondville.
Picture received from the public of portions of the I-2 Frontage Road under several inches of water. Exact depth unknown at this time.
The Weslaco Chief of Police reported 2.19 of rain, with 1.5 falling in one hour. Several reports of street flooding were passed on with water starting to top curbs.
Report received from public of several inches of water topping the curbs at the intersection of Business 77 and Harrison Road in Harlingen.
Picture received from public of Madison Ave in Harlingen under several inches of water. Exact depth unknown at this time.
Video received from public of water reaching up to car bumpers along Washington Ave between Commerce and 1st Streets in Harlingen.
A video was received from the public of water entering a home near the intersection of Jamie Zapata Ave and Robindale Blvd in Brownsville.
Video received from the public of water covering US-77/Sunshine Strip near the VA Health Center in Harlingen. Water was reaching up to the bumpers of some sedans.
Several reports of significant flooding along FM 802/Ruben Torres Blvd in Brownsville. This includes multiple reports of stranded vehicles near the WalMart, as well as between Robindale Blvd and Central Ave.
Picture received from the public of water halfway up the wheel wells of several cars in Los Fresnos near the library.
Public report of several inches of water flooding the intersection of Boca Chica Blvd and Central Ave.
Flooding along Ruben Torres Blvd. during the peak of the evening commute, and the result of an estimated 3 to 4 inches of rain per hour for two hours, stranded dozens of vehicles under up to 3 feet of water. A report of 4+ feet of water was obtained from a worker at the Circle K gas/convenience store at the intersection of Ruben Torres and N. Central Avenue during the peak of the flood shortly after 9 PM on the 1st. Other structures had some flooding, including homes just south and north of Ruben Torres. Damage values were unknown as of this writing.
Brownsville Police Dept reported road closures due to flooding on East Washington St in downtown Brownsville.
Picture received from the public of a vehicle partially submerged in flood waters near the intersection of FM 511 and State Hwy 48.
A resaca overflowed its banks along Vermillion Avenue, from 1 to 1.5 miles north of the intersection with Boca Chica Blvd. (State Road 4). At least three feet of water likely occurred toward the end of the heavy rainfall, where an estimated 3 to 4 inches fell per hour for two hours between 5 and 6 PM CST on the 1st. A CoCoRaHS observer along Vermillion Avenue reported more than 10 inches on the 1st, with most falling during this period; the two-day total was 13.53 inches.
NWS Employee reports tree down on North Indiana Ave just north of Boca Chica Blvd near Rick's Auto Service.
Many portions of FM 802/Ruben Torres Blvd in Brownsville remained under several feet of water through the morning hours on the 2nd due to overwhelmed drainage systems in the area. It was not until around 9:00-9:30 AM local time on October 2nd that flood waters finally began to recede to the point of roads being traversable by mid-size cars. Other high water of 2 to 3 feet along the sides of roads in a subdivision along Dana Avenue north of Ruben Torres Blvd. continued through the afternoon of October 2nd. Damage to vehicles and property was not known as of this writing.
A resaca continued to overflow its banks along Vermillion Avenue, from 1 to 1.5 miles north of the intersection with Boca Chica Blvd. (State Road 4), well into October 2nd with the road remaining closed. At 18 inches to two feet of water covered the center of the road, with up to four feet on the normal road edges. A CoCoRaHS observer along Vermillion Avenue reported more than 10 inches on the 1st, with most falling during this period; the two-day total was 13.53 inches. End time of the significant flooding is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978578, 978522, 978523, 978524, 978525, 978530, 978539, 978511, 978540, 978506, 978541, 978542, 979575, 978508, 978513, 990205, 978580, 978507, 990206.